MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Catalog Number 1DLMC06
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Code Hernia (2240)
Date of Event 02/24/2010
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported to gore that the patient underwent open ventral incisional hernia repair on (b)(6) 2003 whereby a gore® dualmesh® biomaterial was implanted.It was also reported to gore that the patient underwent additional hernia repair on (b)(6) 2004 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2010, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh removal; mesh failure to incorporate; mesh pulled away from tissue; dense adhesions; recurrence; fibrosis; inflammation; long hospitalization for removal surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: on (b)(6) 1998: (b)(6), md.Pathology report.Specimen: incarcerated omentum umbilical.Gross: umbilical hernia.Implant #1 preoperative complaints: on (b)(6) 2003: (b)(6) md.History and physical.Chief complaint: ventral incisional hernia.History of present illness: the patient is very pleasant 41-year-old gentleman who presented to me initially earlier this year on (b)(6) where he presented with sigmoid diverticulitis and perforation.At that time, he underwent an exploratory laparotomy with drainage of abdominal abscess, sigmoid resection, and colostomy with hartmann procedure.On (b)(6) 2003, he underwent exploratory laparotomy and adhesiolysis.Rigid sigmoidoscopy, low anterior resection, transanal eea, meckel¿s diverticulectomy, an incidental appendectomy.He did well postoperatively.I saw him.He was completely healed and essentially released from my care on (b)(6) of this year.I saw him back, however, on (b)(6).Reportedly he was involved in a motor vehicle accident, had his seat belt on.There was some type of deceleration issue involved, and he developed some discomfort about his midline incision after that episode.On my examination at that time, i identified a small reducible ventral incisional hernia near the umbilicus.It was not tender at that time.The plan at that time was to keep an eye on it as per the patient's request which was certainly reasonable.He was reassessed on (b)(6).The hernia had actually gotten a bit larger and the patient desired to have it fixed.This was certainly felt to be reasonable.Abdominal exam: the midline incision was otherwise well-healed.The belly is soft, non-tender and non-distended.Impression: he has a ventral incisional hernia for which surgical repair is deemed advisable.This will be carried out at ball hospital on (b)(6) 2003.The patient desires and is agreeable to proceed in this fashion and has been well-apprised of the risks of bleeding, infection, anesthesia, hernia recurrence, other possible complications and options were discussed in detail.All questions were answered.On (b)(6) 2003: (b)(6), md.Indication: ¿this is a very pleasant 41-year-old gentleman who earlier this year underwent a colostomy with hartmann procedure, sigmoid resection for perforated sigmoid diverticulitis.He did well from that operation and later this year underwent elective colostomy take-down from which he did fine.He states he was in a motor vehicle accident recently.When i saw him in the office fairly recently, he had developed an incisional hernia just above the umbilicus.This had gotten larger on succeeding examinations and it was felt that surgical repair was in his best interest and he was very desirous to proceed in that fashion.¿ implant #1 procedure: repair of ventral incisional hernia with mesh.[implant #1: gore® dualmesh® biomaterial, 1dlmc06/(b)(6), 18cm x 24cm x 1mm thick].Implant #1 date: on (b)(6) 2003 [hospitalization on (b)(6) 2003].On (b)(6) 2003: (b)(6) md.Operative report.Preoperative and postoperative diagnosis: ventral incisional hernia.Anesthesia: general.Procedure: ¿he was taken to the operating room and placed on the table in the supine position.Following administration of general anesthetic, he was prepped and draped in the standard fashion.The previous midline incision was utilized above the umbilicus.The incision was actually carried down to below the umbilicus because his hernia above the umbilicus had two smaller hernias below this and two smaller hernias more proximal.This necessitated extending his incision for several centimeters above and below the umbilicus.Having done that, the main hernia sac was entered and debrided and the other hernias and fascial defects were unroofed.The attenuated fascia was trimmed back accordingly to healthy tissue.The adherent abdominal contents were gently freed up from the anterior abdominal wall and fortunately there were no deserosalization or incidental enterotomies.A 15 by 20 centimeters piece of dualmesh gore-tex mesh was brought up into the field, sized accordingly, secured in a circumferential fashion using interrupted 0 ethibond sutures in a horizontal mattress fashion.Care was taken to make sure no viscera were caught up in this.A closed suction drain was placed on top of the mesh, exited laterally and superiorly, and secured to the skin with 4-0 nylon.The subcutaneous tissues were approximated using 3-0 vicryl.Skin approximated with clips.Drain placed to jp suction.Dressing was placed.He tolerated this procedure well and was taken to recovery in satisfactory condition.Sponge and noodle and instrument counts were reportedly correct x two.¿ on (b)(6) 2003: (b)(6) hospital.Implant sticker.¿dualmesh biomaterial¿.Lot: 01876444.Item: 1dlmc06.Gore.18cm x 24cm x 1mm.Expiration: 12/2/2007.On (b)(6) 2003: (b)(6) md.Discharge summary.Hospital course: postoperative course unremarkable.Incision was okay and abdomen was benign and he was discharged to home in improved condition on (b)(6) 2003.Implant #2 preoperative complaints: on (b)(6) 2004: (b)(6) md.History and physical.Chief complaint: ventral hernia.History of present illness: mr.(b)(6) is a pleasant 42-year-old gentleman whom i took care of initially back on (b)(6) 2003, at which time he presented with a sigmoid diverticulitis and perforation necessitating exploratory laparotomy with drainage of abdominal wall abscess and a sigmoid resection with a colostomy and a hartmann's procedure.Four months later he underwent takedown of his colostomy with a low anterior resection and a meckel's diverticulectomy as wen as an incidental appendectomy.Approximately four months later he had developed a ventral incisional hernia for which a repair with mesh was carried out with a satisfactory healing process.At the time of that particular most recent operation a dual mesh gore-tex was utilized.His incision for that utilized several centimeters above and below the umbilicus.Abdominal exam: there is a reducible incisional hernia, which is just at or above the level of the umbilicus and to the right of the umbilicus.This is likely to the right of his previous mesh repair.Impression and plan: i reviewed the scan myself and i felt that the patient had a new ventral incisional hernia defect that was actually at the right side of the previous mesh repair period that being the case, surgical repair was offered and desired by the patient.This procedure was scheduled for on (b)(6) 2004.He has been distinctly apprised of the risks of bleeding, infection, anesthesia, hernia recurrence, other possible complications and options were discussed in detail.All questions were answered.On (b)(6) 2004: (b)(6) md.Indication: ¿this 42-year-old gentleman is status post diverting colostomy for perforated diverticulitis a number of years ago and later had a colostomy takedown.He had developed incisional hernias, which have been repaired on 2 previous occasions.He has developed yet another incisional hernia to the right of his previous mesh repair.This is in the distribution above the right paramedian area.This has been getting large and has been bothering him and therefore surgical repair was deemed advisable.¿ implant #2 procedure: repair of recurrent ventral hernia with mesh.[implant #2: gore® dualmesh® biomaterial, 1dlmc03/(b)(6), 10cm x 15cm x 1mm thick, oval].Implant #2 date: on (b)(6) 2004 (hospitalization on (b)(6) 2004).On (b)(6) 2004: (b)(6) md.Operative report.Preoperative and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Procedure: ¿the area of concern had been marked preoperatively and confirmed with the patient.He was then taken to the operating room and placed in the supine position.After the administration of general anesthetic, he was prepped and draped in the standard fashion.Ioban was utilized.Incision was created in the right paramedian distribution over the area of the hernia.Two separate distinct hernias approximately 3 centimeters in diameter separated by a 3-centimeter band of fascia were identified.The hernia sacs were opened and the fascial bridge was debrided and the fascia was trimmed circumferentially.One could appreciate that the previously placed mesh was secure.The hernias that we were dealing with were new entities.After freshening up the fascial edges a 10x15 centimeter dual mesh gore-tex mesh was brought up into the field, sized and oriented accordingly and secured to the fascia using several 0 ethibond sutures in a horizontal mattress fashion.Care was taken to make sure no viscera were caught up in this.After the mesh was placed it was lavaged with antibiotic containing saline solution.A 10-millimeter fully perforated jackson-pratt drain was placed adjacent to the mesh, exited laterally and superiorly and secured to the skin with 4-0 nylon.Scarpa¿s fascia was approximated using interrupted 3-0 vicryl.Skin was approximated with clips.Drain was placed to jackson-pratt suction.The patient tolerated the procedure well and was taken to recovery in satisfactory condition.Sponge, needle, and instrument counts were reportedly correct times 2.¿ on (b)(6) 2004: (b)(6) hospital.Implant sticker.¿dualmesh biomaterial¿.Lot: 03249623.Item: 1dlmc03.On (b)(6) 2004: (b)(6) md.Pathology report.Pathologic diagnosis: soft tissue, excision: hernia sac.Gross: hernia sac and consists of one fragment of tan/pink soft fibrous tissue with attached yellow, lobulated adipose tissue, measuring 6.5 x 2.0 x 0.6cm.Microscopic: sections show fibro adipose tissue with thick-walled blood vessels.There is no evidence of malignancy.Relevant medical information: none.Explant preoperative complaints: on (b)(6) 2010: (b)(6) center, division of general surgery.(b)(6) md.History and physical.Chief complaint: ventral hernia.History of present illness: mr.(b)(6) is a 48-year-old male who comes in referral from dr.(b)(6) regarding a ventral hernia.The patient's abdominal history dates back to a partial colectomy with colostomy due to perforated diverticulitis on (b)(6) 2003.He underwent takedown of his hartmann¿s colostomy on (b)(6) 2003.Unfortunately, he was involved in a car accident and developed a hernia thereafter.He had this repaired with mesh on (b)(6) 2003.He then developed a recurrence and had another repair with mesh on (b)(6) 2004.He has now had no surgeries since this time.He did see dr.(b)(6) here at (b)(6) in 2006 but it was decided to employ watchful waiting at that time.He is having somewhat increasing discomfort although no gi or gu symptoms.He comes for consideration of hernia repair.He was previously asked to lose weight and unfortunately, he has not been able to do this.Exam: abdomen is soft with two well healed vertical incisions, one at the midline and one to the right of the midline.He has a large, protuberant, difficult to reduce hernia in the right mid abdomen.He is not exquisitely tender.Assessment/plan: i talked to the patient and we discussed the possibility of laparoscopic hernia repair, but that he would probably get a better cosmetic and functional outcome from his anterior abdominal wall with medialization of his rectus muscles with an exploratory laparotomy and recurrent ventral hernia repair with bilateral component separation and bioprosthetic mesh reinforcement.I strongly advised him to try and lose some weight and he is going to return to my office in a couple of months to see if he was able to do that and if he is able to we will be happy to schedule surgery at that time.He understands the plan and wishes to proceed.He understands the signs and symptoms of acute troubles and the chance of proceeding to the emergency room if that should occur.On (b)(6) 2010: (b)(6) center, division of general surgery.(b)(6) md.Return office visit.Interval history: he returns today to discuss possible hernia repair of a recurrent hernia.Exam: abdomen is soft with a well healed midline and right paramedian incision and old colostomy site in the left mid abdomen.He has a very large diffuse hernia throughout his midline.I do not appreciate a discrete hernia in the old ostomy site today.There are no overlying lesions or evidence of infection.Impression: large recurrent hernia.Plan: remove his old mesh and to perform a bilateral component separation and repair the recurrent hernia with biologic mesh and this component separation.He understands the risks of bleeding, infection, and the recurrence of his hernia.There are some insurance issues which are being worked out and the patient will either undergo surgery this week or in the next week or so depending upon these issues.On (b)(6) 2010: (b)(6) md.History: this is a 48-year-old gentleman with mild obesity, who presents with a multiply recurrent ventral hernia, who presents with a painful incarcerated mass in the right mid abdomen today.Explant procedure: recurrent ventral hernia repair with bilateral component separation and bioprosthetic mesh and removal of old mesh.Explant date: on (b)(6) 2010 (hospitalization on (b)(6) 2010).On (b)(6) 2010: (b)(6) md.Operative report.Assistant: (b)(6) md.Preoperative and postoperative diagnosis: recurrent ventral hernia with intermittent incarceration with obstruction.Anesthesia: general.Wound classification: 2 - clean contaminated.Procedure: ¿after consent was obtained, the patient was brought to the operating room and placed supine on the operating room table.After the induction of general endotracheal anesthesia and the placement of a foley catheter, the abdomen was clipped, prepped and draped in the usual sterile fashion with an ioban, and a time-out was performed.A midline incision was made with a knife and carefully carried down with electrocautery to an old piece of dualmesh.This dualmesh was laid nice and flat.It was clearly sutured in multiple locations and incorporated into the majority of the abdominal wall.However, it pulled away from essentially all four sides, and there was space between the old mesh and the fascia which had allowed bowel to be trapped.There was a loop of small bowel in the right mid abdomen, and that was the firm mass that had palpated preop.It took some work in opening this up and freeing the adhesions to take this down.There were dense omental and a few bowel adhesions, and we took these down very carefully.There were no bowel injuries.This took about an hour.We removed the old mesh by dissecting that out carefully with electrocautery, and it was sent off the table for permanent section.There was reasonable quality fascia, but it was quite lateral.The rectus was quite retracted out laterally, and there was only swiss cheese and quite a sizable defect.We decided to perform a component separation on each side by grasping the rectus and dissecting anterior to the rectus to an area about 1.5 cm lateral to the lateral edge of the rectus.I then performed a relaxing incision between the external oblique and the confluence of the internal oblique and the rectus sheath.There was really an excellent release on the right, about 6 cm at the maximum, and carried this from the iliac crest up to the costal margin.On the left, we were inhibited a bit by the scar tissue from the previous ostomy.We did get about 3 or 4 cm at the maximum point.Still, this was not enough to close the entire space, and therefore, we selected an 18 x 28-cm piece of permacol mesh and dipped this in saline, and placed this beneath the fascia.It was sutured into place using interrupted #1 surgipro sutures at the lateral aspects, and then the midline was closed by bringing the fascia together in as many locations as possible, using the #1 surgipro, and bringing the fascia down to the permacol mesh and the areas where the fascia could not be brought back together.This provided reasonable closure, although there was approximately 8 x 4 cm of permacol mesh exposed in that area.We copiously irrigated and got good hemostasis and placed two #19 blake drains.And [sic] passed them out through separate stab incisions and secured them with drain stitches.The wound was then closed in layers with two layers of 2-0 polysorb and staples in the skin.A sterile dressing was applied and an abdominal binder.The patient was awakened and extubated uneventfully prior to transport to recovery room in good condition, having tolerated the procedure well.Estimated blood loss was 150 ml.There were no complications.Dr.(b)(6) was present throughout.¿ on (b)(6) 2010: (b)(6) hospital.Implant information: collagen permacol, 1.0mmx18x28cm.On (b)(6) 2010: (b)(6) md.Laboratory report.Recurrent ventral hernia.Gross exam: abdominal mesh in formalin.Received is a 15.0 x 13.0 x 1.5 cm fragment of surgical mesh material with attached membranous tissue and soft tissue.Diagnosis: abdominal mesh, mesh material with fibrosis and foreign body giant cell reaction.Negative for malignancy.On (b)(6) 2010: (b)(6) md.Discharge summary.Hospital course.During the operative procedure he was noted to have inverted capital t-waves which were determined to be secondary to mild left ventricular hypertrophy.His postoperative course was relatively uneventful.His incision was slightly erythematous on post op day #3.He was initiated on antibiotics for possible wound infection.On post op day #5 he was considered stable and discharged to home.No lifting greater than 8 pounds for 4-6 weeks.To follow up in two weeks.Relevant medical information: on (b)(6) 2010: (b)(6) center, division of general surgery.(b)(6) md.Follow up note.Mr.(b)(6) is a 48-year-old gentleman who returns status post recurrent ventral hernia repair with bilateral component separation and bioprosthetic mesh.He has done quite well.His wound is well healing, and there is no evidence of significant seroma or recurrence.I removed his staples him to continue to limit his abdominal exercises as well as his heavy lifting, to wear his binder and to continue to work on his weight.He is to contact me in the next month or 2 to let me know how he was doing and to return to see if he should have any difficulties.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: relevant medical information: (b)(6) 1998: (b)(6), md.Pathology report.Specimen: incarcerated omentum umbilical.Gross: umbilical hernia.Implant #1 preoperative complaints: (b)(6) 2003: (b)(6) hospital.(b)(6), md.History and physical.Chief complaint: ventral incisional hernia.History of present illness: the patient is very pleasant 41 year old gentleman who presented to me initially earlier this year in (b)(6) where he presented with sigmoid diverticulitis and perforation.At that time, he underwent an exploratory laparotomy with drainage of abdominal abscess, sigmoid resection, and colostomy with hartmann procedure.On (b)(6) 2003, he underwent exploratory laparotomy and adhesiolysis.Rigid sigmoidoscopy, low anterior resection, transanal eea, meckel¿s diverticulectomy, an incidental appendectomy.He did well postoperatively.I saw him.He was completely healed and essentially released from my care in june of this year.I saw him back, however, (b)(6).Reportedly he was involved in a motor vehicle accident, had his seat belt on.There was some type of deceleration issue involved, and he developed some discomfort about his midline incision after that episode.On my examination at that time, i identified a small reducible ventral incisional hernia near the umbilicus.It was not tender at that time.The plan at that time was to keep an eye on it as per the patient's request which was certainly reasonable.He was reassessed (b)(6).The hernia had actually gotten a bit larger and the patient desired to have it fixed.This was certainly felt to be reasonable.Abdominal exam: the midline incision was otherwise well-healed.The belly is soft, non tender and non distended.Impression: he has a ventral incisional hernia for which surgical repair is deemed advisable.This will be carried out at ball hospital on (b)(6) 2003.The patient desires and is agreeable to proceed in this fashion and has been well-apprised of the risks of bleeding, infection, anesthesia, hernia recurrence, other possible complications and options were discussed in detail.All questions were answered.(b)(6) 2003: (b)(6) hospital.(b)(6), md.Indication: ¿this is a very pleasant 41-year-old gentleman who earlier this year underwent a colostomy with hartmann procedure, sigmoid resection for perforated sigmoid diverticulitis.He did well from that operation and later this year underwent elective colostomy take-down from which he did fine.He states he was in a motor vehicle accident recently.When i saw him in the office fairly recently, he had developed an incisional hernia just above the umbilicus.This had gotten larger on succeeding examinations and it was felt that surgical repair was in his best interest and he was very desirous to proceed in that fashion.¿ implant #1 procedure: repair of ventral incisional hernia with mesh.[implant #1: gore® dualmesh® biomaterial, 1dlmc06/01876444, 18cm x 24cm x 1mm thick].Implant #1 date: (b)(6) 2003 [hospitalization (b)(6) 2003].(b)(6) 2003: (b)(6) hospital.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: ventral incisional hernia.Anesthesia: general.Procedure: ¿he was taken to the operating room and placed on the table in the supine position.Following administration of general anesthetic, he was prepped and draped in the standard fashion.The previous midline incision was utilized above the umbilicus.The incision was actually carried down to below the umbilicus because his hernia above the umbilicus had two smaller hernias below this and two smaller hernias more proximal.This necessitated extending his incision for several centimeters above and below the umbilicus.Having done that, the main hernia sac was entered and debrided and the other hernias and fascial defects were unroofed.The attenuated fascia was trimmed back accordingly to healthy tissue.The adherent abdominal contents were gently freed up from the anterior abdominal wall and fortunately there were no deserosalization or incidental enterotomies.A 15 by 20 centimeters piece of dualmesh gore-tex mesh was brought up into the field, sized accordingly, secured in a circumferential fashion using interrupted 0 ethibond sutures in a horizontal mattress fashion.Care was taken to make sure no viscera were caught up in this.A closed suction drain was placed on top of the mesh, exited laterally and superiorly, and secured to the skin with 4-0 nylon.The subcutaneous tissues were approximated using 3-0 vicryl.Skin approximated with clips.Drain placed to jp suction.Dressing was placed.He tolerated this procedure well and was taken to recovery in satisfactory condition.Sponge and noodle and instrument counts were reportedly correct x two.¿ (b)(6) 2003: (b)(6) hospital.Implant sticker.¿dualmesh biomaterial¿.Lot: 01876444.Item: 1dlmc06.Gore.18cm x 24cm x 1mm.Expiration: 12/2/07.(b)(6) 2003: (b)(6) hospital.(b)(6), md.Discharge summary.Hospital course: postoperative course unremarkable.Incision was okay and abdomen was benign and he was discharged to home in improved condition on (b)(6) 2003.Implant #2 preoperative complaints: (b)(6) 2004: (b)(6) hospital.(b)(6), md.History and physical.Chief complaint: ventral hernia.History of present illness: (b)(6) is a pleasant 42-year-old gentleman whom i took care of initially back in (b)(6) 2003 at which time he presented with a sigmoid diverticulitis and perforation necessitating exploratory laparotomy with drainage of abdominal wall abscess and a sigmoid resection with a colostomy and a hartmann's procedure.Four months later he underwent takedown of his colostomy with a low anterior resection and a meckel's diverticulectomy as wen as an incidental appendectomy.Approximately four months later he had developed a ventral incisional hernia for which a repair with mesh was carried out with a satisfactory healing process.At the time of that particular most recent operation a dual mesh gore-tex was utilized.His incision for that utilized several centimeters above and below the umbilicus.Abdominal exam: there is a reducible incisional hernia, which is just at or above the level of the umbilicus and to the right of the umbilicus.This is likely to the right of his previous mesh repair.Impression and plan: i reviewed the scan myself and i felt that the patient had a new ventral incisional hernia defect that was actually at the right side of the previous mesh repair period that being the case, surgical repair was offered and desired by the patient.This procedure was scheduled for (b)(6) 2004.He has been distinctly apprised of the risks of bleeding, infection, anesthesia, hernia recurrence, other possible complications and options were discussed in detail.All questions were answered.(b)(6) 2004: (b)(6) hospital.(b)(6), md.Indication: ¿this 42-year-old gentleman is status post diverting colostomy for perforated diverticulitis a number of years ago and later had a colostomy takedown.He had developed incisional hernias, which have been repaired on 2 previous occasions.He has developed yet another incisional hernia to the right of his previous mesh repair.This is in the distribution above the right paramedian area.This has been getting large and has been bothering him and therefore surgical repair was deemed advisable.¿ implant #2 procedure: repair of recurrent ventral hernia with mesh.[implant #2: gore® dualmesh® biomaterial, 1dlmc03/03249623, 10cm x 15cm x 1mm thick, oval].Implant #2 date: (b)(6) 2004 (hospitalization (b)(6) 2004).(b)(6) 2004: (b)(6) hospital.(b)(6), md.Operative report.Preoperative and postoperative diagnosis: recurrent ventral hernia.Anesthesia: general.Procedure: ¿the area of concern had been marked preoperatively and confirmed with the patient.He was then taken to the operating room and placed in the supine position.After the administration of general anesthetic, he was prepped and draped in the standard fashion.Ioban was utilized.Incision was created in the right paramedian distribution over the area of the hernia.Two separate distinct hernias approximately 3 centimeters in diameter separated by a 3-centimeter band of fascia were identified.The hernia sacs were opened and the fascial bridge was debrided and the fascia was trimmed circumferentially.One could appreciate that the previously placed mesh was secure.The hernias that we were dealing with were new entities.After freshening up the fascial edges a 10x15 centimeter dual mesh gore-tex mesh was brought up into the field, sized and oriented accordingly and secured to the fascia using several 0 ethibond sutures in a horizontal mattress fashion.Care was taken to make sure no viscera were caught up in this.After the mesh was placed it was lavaged with antibiotic containing saline solution.A 10-millimeter fully perforated jackson-pratt drain was placed adjacent to the mesh, exited laterally and superiorly and secured to the skin with 4-0 nylon.Scarpa¿s fascia was approximated using interrupted 3-0 vicryl.Skin was approximated with clips.Drain was placed to jackson-pratt suction.The patient tolerated the procedure well and was taken to recovery in satisfactory condition.Sponge, needle, and instrument counts were reportedly correct times 2.¿ (b)(6) 2004: (b)(6) hospital.Implant sticker.¿dualmesh biomaterial¿.Lot: 03249623.Item: 1dlmc03.(b)(6) 2004: (b)(6), md.Pathology report.Pathologic diagnosis: soft tissue, excision: hernia sac.Gross: hernia sac and consists of one fragment of tan/pink soft fibrous tissue with attached yellow, lobulated adipose tissue, measuring 6.5 x 2.0 x 0.6cm.Microscopic: sections show fibro adipose tissue with thick walled blood vessels.There is no evidence of malignancy.Explant preoperative complaints: (b)(6) 2010: (b)(6) medical center, division of general surgery.(b)(6), md.History and physical.Chief complaint: ventral hernia.History of present illness: (b)(6) is a 48 year old male who comes in referral from dr.(b)(6) regarding a ventral hernia.The patient's abdominal history dates back to a partial colectomy with colostomy due to perforated diverticulitis in (b)(6) 2003.He underwent takedown of his hartmann¿s colostomy in (b)(6) 2003.Unfortunately, he was involved in a car accident and developed a hernia thereafter.He had this repaired with mesh in (b)(6) 2003.He then developed a recurrence and had another repair with mesh in (b)(6) 2004.He has now had no surgeries since this time.He did see dr.(b)(6) here at (b)(6) in 2006 but it was decided to employ watchful waiting at that time.He is having somewhat increasing discomfort although no gi or gu symptoms.He comes for consideration of hernia repair.He was previously asked to lose weight and unfortunately, he has not been able to do this.Exam: abdomen is soft with two well healed vertical incisions, one at the midline and one to the right of the midline.He has a large, protuberant, difficult to reduce hernia in the right mid abdomen.He is not exquisitely tender.Assessment/plan: i talked to the patient and we discussed the possibility of laparoscopic hernia repair, but that he would probably get a better cosmetic and functional outcome from his anterior abdominal wall with medialization of his rectus muscles with an exploratory laparotomy and recurrent ventral hernia repair with bilateral component separation and bioprosthetic mesh reinforcement.I strongly advised him to try and lose some weight and he is going to return to my office in a couple of months to see if he was able to do that and if he is able to, we will be happy to schedule surgery at that time.He understands the plan and wishes to proceed.He understands the signs and symptoms of acute troubles and the chance of proceeding to the emergency room if that should occur.(b)(6) 2010: (b)(6) medical center, division of general surgery.(b)(6), md.Return office visit.Interval history: he returns today to discuss possible hernia repair of a recurrent hernia.Exam: abdomen is soft with a well healed midline and right paramedian incision and old colostomy site in the left mid abdomen.He has a very large diffuse hernia throughout his midline.I do not appreciate a discrete hernia in the old ostomy site today.There are no overlying lesions or evidence of infection.Impression: large recurrent hernia.Plan: remove his old mesh and to perform a bilateral component separation and repair the recurrent hernia with biologic mesh and this component separation.He understands the risks of bleeding, infection, and the recurrence of his hernia.There are some insurance issues which are being worked out and the patient will either undergo surgery this week or in the next week or so depending upon these issues.(b)(6) 2010: (b)(6) hospital.(b)(6), md.History: this is a 48-year-old gentleman with mild obesity, who presents with a multiply-recurrent ventral hernia, who presents with a painful incarcerated mass in the right mid abdomen today.Explant procedure: recurrent ventral hernia repair with bilateral component separation and bioprosthetic mesh and removal of old mesh.Explant date: (b)(6) 2010 (hospitalization (b)(6) 2010).See attachment.It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated type of investigation.H6: updated investigation conclusions.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.Due to the device manufacture date, sterilization records for all products are not currently available, therefore the case will be closed with the current device product history records investigation provided.Standard manufacturing procedures require lot history review before release of the device to ensure compliance with device specifications.If additional information or records become available, this case will be reopened and evaluated as appropriate.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key20723549
Report Number3003910212-2024-01596
Device Sequence Number6471622
Product Code FTL
UDI-Device Identifier00733132600991
UDI-Public00733132600991
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2010
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/16/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/02/2007
Device Catalogue Number1DLMC06
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/07/2024
Supplement Date Received by ManufacturerNot provided
Not provided
Initial Report FDA Received Date11/19/2024
Supplement Report FDA Received Date02/05/2025
04/16/2026
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/03/2002
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age48 YR
Patient SexMale